The heat is on: Why some cholesterol-lowering drugs cause hot flashes

11/22/05

In a study appearing in the December 1 issue of the Journal of Clinical Investigation, Stefan Offermanns and colleagues from the University of Heidelberg use various mouse models to show why the cholesterol-lowering agent nicotinic acid also commonly causes flushing or "hot flashes" that, although harmless, often prompts patients to discontinue therapy. The authors found that activation of the nicotinic acid receptor GPR109A by nicotinic acid can produce different responses dependent on the location of this receptor in the body.

The authors found that when nicotinic acid activates GPR109A expressed on the surface of fat cells it induces a lowering of lipid levels. However nicotinic acid–induced activation of GPR109A expressed on immune cells in the skin prompts the conversion of arachidonic acid to prostaglandins that cause blood vessels near the skin surface to dilate, resulting in the characteristic flushing response. In an accompanying commentary Nicholas Pike writes, "this elegant study…supports the hypothesis that immune cells in the skin are the most likely source of arachidonic acid and prostaglandins." Furthermore, this study should help researchers develop therapeutics that can achieve the same beneficial cholesterol-lowering effects of nicotinic acid, but without the marked flushing response.

Source: Eurekalert & others

Last reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
    Published on PsychCentral.com. All rights reserved.

 

 

I am a kind of paranoiac in reverse. I suspect people of plotting to make me happy.
-- J.D. Salinger